Thunderstorm Wind, Weld
- When
- May 31, 2:55 PM MST
- Where
- Weld County, 3.23 mi WNW of Johnstown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.340, -104.910
A microburst wind flipped over a carport.
Severe thunderstorms produced wind gusts up to 70 mph in Weld County. Several trees were knocked down and limbs were snapped.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced wind gusts up to 70 mph in Weld County. Several trees were knocked down and limbs were snapped. A carport was also flipped over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 2:09 PM MST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 309 PM MDT Wed May 31 2023 .SHORT TERM...(This evening through Thursday) Issued at 243 PM MDT Wed May 31 2023 Scattered thunderstorms initiated over the foothills and southern Front Range mountains early this afternoon, and will slowly drift into the urban corridor and plains over the next couple of hours. Dew points over much of the plains are hovering in the 50's under moist southeasterly low-level flow, except for the Denver metro which is staying drier owing to the downslope flow from the Palmer Divide and warmer urban temperatures. As previously stated, shear is very marginal today and not particularly supportive of long- lived severe thunderstorms, however some stronger to locally marginally severe storms will certainly still be possible in the plains later this afternoon. Greatest threat for small hail and heavier rain should be east of the I-25 corridor, particularly in the northern plains, where MLCAPE values near or slightly above 1,000 J/Kg this afternoon will be more supportive. Storms that drift east off the higher terrain may initially carry a threat of strong gusty outflow winds with drier near-surface conditions and healthy DCAPE progged to be exceeding 1,000 J/Kg over the next few hours. Forecast soundings suggest mid-level moisture will be slow to clear overnight, and we could very well see lower cloud cover persist into the morning on Thursday. This will help sustain lower temperatures with highs that will likely struggle to climb into the mid 70's across the lower elevations tomorrow. With that, instability will also be more marginal, and suspect convective activity over the urban corridor and plains may be late to develop and somewhat subdued. The mountains will be better positioned to be the focus of activity Thursday, with increased moisture and potentially less morning cloud cover. Southerly to southeasterly winds also look fairly robust tomorrow as the closed low ejects northeast into western Colorado, and may help promote convergence over the foothills to enhance rainfall as well as sustain convection over the higher terrain for longer. Considering this, anticipate a slightly higher threat of heavy rain for recent burn scars, but overall threat of severe weather will be on the low end. .LONG TERM...(Thursday night through Wednesday) Issued at 243 PM MDT Wed May 31 2023 A shortwave trough will move across our CWA Friday morning and will end up near Cheyenne, WY during the afternoon. This will push the best lift and instability away from our CWA but there will still be upward motion over the far northeast plains of Colorado. With good moisture in place and morning sunshine, weak instability will develop and showers and storms will form in the afternoon and evening. The lack of deep layer and low level shear will keep the majority, if not all, of the storms below severe limits. There is a small concern about flash flooding over the burn areas but not a particularly high threat. A shortwave over northeast New Mexico will develop an MCS on Friday night which models are predicting to develop an MCV. This MCV moves northwestward into northeast Colorado on Saturday morning. This could have moderate to heavy rainfall associated with it if it does develop as models say. Saturday looks like a cool day with a good chance of rain showers across much of our CWA. Highs will likely stay in the 60s across the plains. The precipitable water values will be near the max moving average on the SPC sounding climatology page. With so much moisture in place, there is a possibility that warm rain processes develop and some areas may see some minor flooding although the risk seems low at this time. A ridge aloft will strengthen over the Northern Plains on Sunday and the shortwave trough over Colorado will slowly weaken and move off to the west. The ridge will help develop deep upslope flow across eastern Colorado although the strength of the winds will be low. Ample moisture will stay in place so Sunday will be another day of widespread showers and storms. The ridge aloft becomes more dominant on Monday through mid next week. This will likely allow for more sunshine than clouds each morning which would result in better instability. Since good moisture will linger in Colorado, scattered to widespread showers and storms will remain likely. A flash flooding threat exists during this period but details are low. Otherwise, temperatures will be below normal with light winds. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1127 AM MDT Wed May 31 2023 Prevailing winds will continue to be southeasterly through early afternoon until convection develops. Building TSRA over the mountains and foothills will migrate northeastward into the Denver metro 20-24Z, a little earlier than initially anticipated. Thunderstorms could bring gusty outflow winds today, up to 40 kts in the KDEN vicinity possible. Wind direction highly uncertain ~23-03Z as will likely be determined by TS location and any outflow boundaries that develop from these. May be a period of NE winds as TS move farther into the plains, before a return to drainage overnight. Some indication of low to mid level clouds persisting in some capacity overnight, but anticipate VFR conditions prevailing for the majority if not the entirely of the TAF period. An additional round of afternoon showers and thunderstorms will be possible tomorrow after 20-21Z. && .HYDROLOGY... Issued at 243 PM MDT Wed May 31 2023 Another round of afternoon showers and thunderstorms can be expected over the high country Thursday. These may produce heavier precipitation relative to previous days with increased moisture in place. Some may be slow moving, with general progression being south to north, and will thus result in a slightly higher burn scar flash flood threat. The latest data suggests storms on Friday will not be very strong and they may avoid the burn areas for the most part. However, they will be moving slowly so a limited flash flood threat over the recent burn areas will still exist. On Saturday and Sunday, precipitable water values will be near record levels. The limiting factor will be the amount of sunshine, or lack thereof, throughout the day. At the moment, each day appears very cloudy which would keep the flash flood threat at limited. However, if more instability is expected to develop in future forecasts, these days could have an elevated risk of flash flooding. During next work week, instability will increase with similar moisture values and storm motion. Therefore, an elevated risk of flash flooding may exist over the burn areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Rodriguez LONG TERM...Danielson AVIATION...Rodriguez HYDROLOGY...Rodriguez/Danielson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1051 AM MDT Wed May 31 2023 COZ030>051-011700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1051 AM MDT Wed May 31 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered storms and showers are likely starting this afternoon across the foothills and mountains. These storms will push into the I-25 corridor and eastern plains late afternoon and early evening. Cannot rule out an isolated storm reaching severe thresholds. The main threats with stronger storms will be gusty outflow winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm activity is expected to increase through this weekend, with a period of steady rain possible Saturday. The main threat will be locally heavy rain and burn area flooding. A gradual decrease in thunderstorms is expected early next week, but there will still be a threat of heavy rain with some of the storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain, hail, or significant weather which is always appreciated. AD/Gimmestad
Special Weather Statement
National Weather Service Denver CO
253 PM MDT Wed May 31 2023
COZ039-312145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
253 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of southeastern Boulder
County through 345 PM MDT...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eldorado Springs, or 20 miles northwest of Denver, moving north at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arvada, western Westminster, Boulder, western Broomfield, Lafayette,
Louisville, Erie, Superior, Eldorado Springs and Niwot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4008 10506 3998 10505 3984 10517 3985 10521
3986 10520 3988 10520 3992 10523 3993 10524
3993 10528 3994 10527 3998 10527 4001 10530
4014 10528
TIME...MOT...LOC 2053Z 200DEG 15KT 3994 10522
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MENSCHPreliminary Local Storm Report
National Weather Service Denver CO
307 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM Hail 2 S Federal Heights 39.83N 105.01W
05/31/2023 M0.88 inch Adams CO Storm Chaser
&&Preliminary Local Storm Report...Summary
National Weather Service Denver CO
316 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Hail 3 SSW Barr Lake 39.92N 104.81W
05/31/2023 E0.75 inch Adams CO Public
Report from mPING: Dime (0.75 in.).
0310 PM Hail 1 WNW Northglenn 39.91N 104.99W
05/31/2023 M1.00 inch Adams CO Trained Spotter
0309 PM Hail 3 ESE Federal Heights 39.85N 104.97W
05/31/2023 E0.75 inch Adams CO Public
0306 PM Hail 3 SSW Barr Lake 39.91N 104.80W
05/31/2023 E0.75 inch Adams CO Public
Report from mPING: Dime (0.75 in.).
0304 PM Hail 2 S Federal Heights 39.83N 105.01W
05/31/2023 M0.88 inch Adams CO Storm Chaser
&&Preliminary Local Storm Report
National Weather Service Denver CO
334 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail 2 SW Barr Lake 39.92N 104.81W
05/31/2023 M1.50 inch Adams CO Trained Spotter
&&Preliminary Local Storm Report...Summary
National Weather Service Denver CO
337 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Hail 1 NNE Northglenn 39.92N 104.97W
05/31/2023 E1.00 inch Adams CO Public
Report from mPING: Quarter (1.00 in.).
0320 PM Hail 3 N Northglenn 39.94N 104.98W
05/31/2023 M0.75 inch Adams CO Public
Report from mPING: Dime (0.75 in.).
0315 PM Hail 2 SW Barr Lake 39.92N 104.81W
05/31/2023 M1.50 inch Adams CO Trained Spotter
0314 PM Hail 1 WNW Northglenn 39.91N 105.00W
05/31/2023 E0.88 inch Adams CO Public
Report through social media.
0310 PM Hail 1 WNW Northglenn 39.91N 104.99W
05/31/2023 M1.00 inch Adams CO Trained Spotter
0310 PM Hail 3 SSW Barr Lake 39.92N 104.81W
05/31/2023 E0.75 inch Adams CO Public
Report from mPING: Dime (0.75 in.).
0309 PM Hail 3 ESE Federal Heights 39.85N 104.97W
05/31/2023 E0.75 inch Adams CO Public
0306 PM Hail 3 SSW Barr Lake 39.91N 104.80W
05/31/2023 E0.75 inch Adams CO Public
Report from mPING: Dime (0.75 in.).
0304 PM Hail 2 S Federal Heights 39.83N 105.01W
05/31/2023 M0.88 inch Adams CO Storm Chaser
&&Preliminary Local Storm Report...Summary
National Weather Service Denver CO
352 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Hail 1 ENE Frederick 40.11N 104.93W
05/31/2023 E1.00 inch Weld CO Public
Report from mPING: Quarter (1.00 in.).
0344 PM Hail 2 NW Frederick 40.12N 104.96W
05/31/2023 M0.75 inch Weld CO NWS Employee
0344 PM Hail 1 W Firestone 40.12N 104.96W
05/31/2023 E1.00 inch Weld CO Public
Report from mPING: Quarter (1.00 in.).
0337 PM Hail 1 SSW Fort Lupton 40.07N 104.81W
05/31/2023 E0.75 inch Weld CO Public
Report from mPING: Dime (0.75 in.).
0329 PM Hail 1 NNE Northglenn 39.92N 104.97W
05/31/2023 E1.00 inch Adams CO Public
Report from mPING: Quarter (1.00 in.).
0320 PM Hail 3 N Northglenn 39.94N 104.98W
05/31/2023 M0.75 inch Adams CO Public
Report from mPING: Dime (0.75 in.).
0315 PM Hail 2 SW Barr Lake 39.92N 104.81W
05/31/2023 M1.50 inch Adams CO Trained Spotter
0314 PM Hail 1 WNW Northglenn 39.91N 105.00W
05/31/2023 E0.88 inch Adams CO Public
Report through social media.
0310 PM Hail 3 SSW Barr Lake 39.92N 104.81W
05/31/2023 E0.75 inch Adams CO Public
Report from mPING: Dime (0.75 in.).
0310 PM Hail 1 WNW Northglenn 39.91N 104.99W
05/31/2023 M1.00 inch Adams CO Trained Spotter
0309 PM Hail 3 ESE Federal Heights 39.85N 104.97W
05/31/2023 E0.75 inch Adams CO Public
0306 PM Hail 3 SSW Barr Lake 39.91N 104.80W
05/31/2023 E0.75 inch Adams CO Public
Report from mPING: Dime (0.75 in.).
0304 PM Hail 2 S Federal Heights 39.83N 105.01W
05/31/2023 M0.88 inch Adams CO Storm Chaser
&&The Denver radar (KFTG), 69 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
5 thunderstorm wind. Local standard time, as filed.
A microburst wind flipped over a carport.
Intense thunderstorm winds blew down a large portion of a tree which partially blocked a nearby street.
Intense thunderstorm winds knocked down trees and snapped limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101377, 1101374, 1101378, 1101376, 1101375.